Many people are not aware of the potential side-effects of over-the-counter or prescription medications to one’s oral health. They can compromise the condition of your teeth and gums that make it susceptible to gum disease and tooth decay. They can also have a myriad of long-term illnesses, such as mouth ulcers and yeast infections.
To find out if you are at risk, we listed below six ways daily medications can damage your oral health.
1. It can cause bad breath.
Daily medications can cause bad breath because some medicines can make your mouth dry. Such medication can lead to a decrease in the production of saliva. When one’s mouth is too dry, it becomes more prone to bacteria and plaque. The bacteria will start to accumulate and eventually result in bad breath. Some common medicines that can dry out saliva include asthma inhalers, anti-anxiety medications, decongestants, muscle relaxants, antidepressants, and antihistamines, to name a few.
2. It can cause tooth stains.
Aside from bad breath, daily medication can also cause tooth stains on the enamel. Some drugs have a higher dose of sugar, which leaves a sticky residue on one’s teeth. If not removed immediately, the residue can stain one’s enamel, leaving the tooth more vulnerable to decay. The medicines that have a high sugar level include cough syrups, vitamins, antacids, and other liquid medications. Medicines, such as antihistamines, antipsychotic drugs, high blood pressure drugs, and some antibiotics, are also known to stain the tooth’s enamel.
3. It can contribute to bone loss.
Another effect of prescription medication includes the weakening of the teeth’s bones. If you are taking antacids, steroids, anti-seizure medications, and antidepressants consult with your dentist about possible ways to decrease the effects of these medicines on your oral health.
4. It can cause an overgrowth of gum tissue.
Anti-seizure medications, immunosuppressants, and calcium channel blockers can cause overgrowth on the gum’s soft tissues. The condition of the gums and tongue are also included in the overall oral health.
5. It can cause mouth ulcers.
Common medicines such as aspirin, ibuprofen, and penicillin can contribute to the possibility of getting mouth ulcers. It is why everyone must be vigilant about taking medications, even over-the-counter medicines. Other medicines that have the same effect are beta-blockers, nicorandil, and some chemotherapy drugs.
6. It can result in a yeast infection.
Medicines such as antibiotics, select birth control pills, and corticosteroids, can contribute to a yeast infection in the mouth, otherwise known as thrush.
Medications provide a remedy to our health issues. However, they also have side-effects to other parts of our body, such as the kidneys or oral cavity. To find out how to balance the effects of these medicines, consult with your dentist or physician. They will know if you are at risk of the symptoms mentioned above and can recommend the perfect solution to manage the side-effects of drugs.
To prevent further damage to your teeth or gums, ensure that you follow the proper oral care regimen. In case you feel pain or discomfort, make an appointment with your dentist immediately. You should also schedule a regular check-up with your dentist to help prevent any oral issues from getting worse.
If you are looking for dental care in Ann Arbor, get in touch with us today to see how we can help.